Do Fertility Drugs Cause Ovarian Cancer?

A new study, presented on July 3rd at the 2018 annual meeting of the European Society of Human Reproduction and Embryology (ESHRE), provides more evidence to confirm that fertility drugs do not increase a woman’s risk of developing ovarian cancer.

Researchers analyzed data from more than 58,000 women in Denmark, who underwent fertility treatment with assisted reproductive technology (ART) between 1994 and 2015.  These women were compared to more than 549,000 women, who did not undergo ART.

The overall results showed that the use of fertility medications was not associated with an increased risk of ovarian cancer.  When the data was analyzed based on the reason for needing ART though, they found that women with a diagnosis of female infertility did have a increased risk of developing ovarian cancer.  So, it may be the infertility itself, not the fertility drugs, that cause the risk.

“We found that the higher risk of ovarian cancer among women having assisted reproduction treatment was only present among those with diagnosed female infertility,” said lead researcher Anja Pinborg, professor in the fertility department at Rigshospitalet, Copenhagen University Hospital.

This study is in line with the results of a prior study from Denmark that showed no association between fertility drugs and ovarian cancer.  The prior study was published in the British Medical Journal in 2009. That study followed over 54,000 women between 1963 and 1998, who had undergone various types of infertility treatment, not just ART.  “No convincing association was found between use of fertility drugs and risk of ovarian cancer,” was the overall conclusion of that study.

Both studies provide reassurance regarding the long-term safety of fertility medications.  These medications give many women a significantly higher chance of conceiving, so it’s great to hear that there is more evidence to show the medications are safe.

Leave a Reply

Your email address will not be published. Required fields are marked *